Researchers still found 'excellent' survival rates for both primary, secondary disease
by teachoz on Fri Feb 05, 2010 12:34 AM
My husband was diagnosed in Sept. '09 with NSCLC, Stage IV, and given a pretty grim prognosis. The diagnosis came after he had been coughing up blood, and they took tissue samples from his lungs.
He still coughs up blood from time to time, but he believes the blood is coming from his nose, and dripping down the back of his throat. He has frequent nose bleeds (only one really bad one), and the onc suggested using both a saline solution up his nose and putting Vaseline in his nose, which he does.
The nosebleeds are continuing. Someone suggested that it might have to do with his platelets, but his blood counts yesterday were fine for platelets, and both red and white blood cells.
Has anyone else experienced the nose bleeds, and if so, what did your onc suggest?? Any info you can share is greatly appreciated!!
P.S. His treatment is going well. The last CAT scan in Jan. showed no new cancer and some shrinkage of one of the larger tumors! :)
by Davidatp on Sun Feb 07, 2010 12:59 AM
Hi, I never had any experience with nose bleeds but I started coughing up small amounts of blood and thought it was just from breaking blood vessels in my throat. It turned out to be NSCLC LUL... Better have it checked out...
by teachoz on Sun Feb 07, 2010 02:48 AM
Yes, we've talked to the oncologist several times about it, and the Nurse Practitioner agrees that most of the blood he does cough up is from post nasal. The vaseline and the saline spray just doesn't seem to be stopping it. He was also recently treated for a sinus infection, and that didn't help things, either. Tonight we heard of someone else who has nosebleeds and the dr. said it was from the chemo. Thanks for checking in.
by kzfamily on Fri Feb 12, 2010 10:06 PM
I am sorry you and your husband are going through this terrible thing. Cancer is an emotional roller coaster that is hard to take. My husband had stage IV. My suggest to you and your family is to always keep an open mind. Consider all of the options available and let your husband make the decisions. Remember even if you don't agree you must support his decisions and be there for him. I suggest that you read the book Final Gift it's written by hospice nurses. It can be very helpful.
I pray that God gives your family the strength to get through this
by kupkey on Mon Feb 15, 2010 12:20 AM
Hi, My father has the same type of cancer as your husband, when he had his fourth chemo treatment he started having nosebleeds, we checked and it was a side effect of the chemo treatment. My father's blood pressure also has a tendency to go up after chemo, not sure if the nose bleeds are from that too. Our understanding as long as they don't get real bad it's to be expected but, if they get bad then they want us to let the doctor know. We also run a humidifier for my father which has helped. My father's platelet count is also good. I will keep you in thoughts and prayers.
by teachoz on Mon Feb 15, 2010 12:39 PM
Thanks for sharing!! We know of one other person who has had this symptom, but her nosebleeds last sometimes for three or four hours, and she needs transfusions. I'm glad to know it is a side effect of the chemo. The only time my husband had a bad nosebleed, we put ice on the back of his neck, and it stopped within minutes. His platelet count is good, as are his red and white blood cell counts. We do the humidifier, too - on 24/7.
Thank you again for sharing, and good luck to you and your father.
by SusanL on Mon Feb 15, 2010 01:53 PM
There's an excellent resource at http://chemocare.com/ that lists chemotherapy drugs and their side-effects and also lists side-effects and how to manage them.
by teachoz on Tue Feb 16, 2010 02:40 AM
Thank you so much for the information. I will definitely check it out.
by FrankH on Thu Mar 04, 2010 07:10 PM
I also have the nose bleeds from the chemo, the humidifier or vaporizer are a big help.
by kupkey on Fri Mar 05, 2010 11:00 AM
Hi Mary Ann,
I hope things are going well for you and your husband, I will share the ice pack on the neck with my father, fortunately his nose bleeds haven't been really bad. My dad just had his last chemo treatment, these last three have kicked his butt. I have too say though all things considered things are as good as you could hope for. It seems that any one of the side effects can occur after chemo treatment, there's no real side effect set in stone. I wish you and your husband all the best.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Do you use smart phone apps?
Take our short survey on hospital smart phone apps.
We care about your feedback. Let us know how we can improve your CancerCompass experience.